Drug-induced corneal oedema: amantadine-associated toxicity
Abstract
Fig. 1: Anterior segment imaging of the right eye (OD) in a 56-year-old man with Parkinson disease on long-term amantadine presenting with subacute blurred vision (best-corrected visual acuity 20/60 OD, 20/40 left eye [OS]). Slit-lamp examination showed diffuse, predominantly central corneal edema with Descemet membrane folds (DMFs), without epithelial defect or infiltrate; posterior segment examination was unremarkable, raising concern for amantadine-related corneal toxicity [ 1 , 2 , 3 , 4 ]. A Slit lamp photograph 1 week after discontinuing amantadine, demonstrating predominantly central discoid corneal edema (green circle) with DMFs (arrows). B Slit-lamp photograph at 3-week follow-up after a 1-week amantadine holiday and restart at a reduced dose, due to worsening Parkinson symptoms, showing interval improvement in edema and DMFs with further visual recovery (20/30 OD, 20/25 OS). C and D Pachymetry maps obtained on the same days as ( A ) and ( B ), respectively, demonstrating elevated corneal thickness at the earlier time point with subsequent reduction consistent with improving edema. Full size image
Fields of Study & Subjects
Drug-Induced Ocular Toxicity
Intraocular Surgery and Lenses
Ocular Infections and Treatments
Publication details
- Journal / source
- Eye
- Publisher
- Springer Science and Business Media LLC
- Publication date
- 20 February 2026
- Language
- EN